Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

What Are The Dangers Of Lipodystrophy

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Body Shape Changes (Lipodystrophy)

No researcher has suggested that people with lipo should stop taking ART. What Causes Lipo? We do not know what causes lipo. There are different causes for fat loss and fat gain. Fat Loss Zidovudine (Retrovir, AZT) and stavudine (Zerit, d4T) are linked to fat loss. Efavirenz (Sustiva) may also contribute. Fat Gain One theory is that protease inhibitors interfere with the body's processing of fat. However, some patients who have never...
Ask the Experts

Suggestion & Lipodystrophy

Dearest Gerald,Since 1997 I have been diagnosed. Started with Crixivan/Epivir/Retrovir, then exchanged Crixivan to Viracept due to ill feelings. In 2002 I developed resistance to epivir and viracept so switched to Ziagen/Viramune/Retrovir which...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Hello and thanks for posting. It sounds like you need to change therapy, but a switch from Viramune to Sustiva would not be a logical choice since cholesterol levels tend to run a bit higher with Sustiva. But there are data which demonstrate... Read more »

GHB for Lipodystrophy

Now that the FDA has recently approved the potent growth hormone secretagogue, GHB (Xyrem), for the treatment of daytime sleepiness, I was wondering if you had heard of any proposed studies that might investigate its use in the treatment of...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
It is unlikely that Xyrem will be studied for the treatment of lipodystrophy due to its toxicity and high potential for abuse. I am not aware of data that demonstrates any growth hormone effect of Xyrem in the setting of HIV-related lipodystrophy.... Read more »

You said lipomas are not dangerous, but what causes them?

Dr. Dezube, Thanks for all of your answers. After five years of Crixivan usage, I got horrible lipoatrophy (loss of fat tissue). Then after switching to Agenerase, Ziagen and ddI (Videx) the horrible sunken face and veiny look filled back in...
Bruce Dezube, M.D.

Response from Bruce Dezube, M.D.

Harvard Medical School
Lipomas are the most common of all benign tumors and can arise in any location where fat is present. Although I did indeed say at one point that they are not dangerous, I do not want to minimize the nuisance/annoyance which they can represent. Both... Read more »

Lipodystrophy (LIPODYSTROPHY)

I'm trying to find CURRENT information about lipo treatment options, but everything I find, including on this site, is over 2 years old. Can you point me to anything newer. I've been advanced/full-blown (technically) for 15 years, and...
Robert J. Frascino, M.D.

Response from Robert J. Frascino, M.D.

The Robert James Frascino AIDS Foundation
Hi,The best source for current information about lipodystrophy (lipoatrophy and lipohypertrophy) should be your HIV specialist physician. Treatment options depend on your specific case. There is current information on treatment options on this site... Read more »
Connect With Others

lipodystrophy

Posted by Anonymous, 1 Reply
anyone who will talk about this?

Read more »

exercise and PI lipodystrophy

Posted by Anonymous, 3 Replies
i have been on zerit, epivir and crix for more than one year.
i have lipodystrophy (no more buttocks, fat loss in face and a paunch). I have always been an avid exerciser -- my doc has told me to STOP exercising, that it worsens the situation.
i... Read more »

Lipodystrophy and relationships

Posted by capri75
Anyone out there who has experienced a feeling of neglect in a relationship because they have lipodystrophy even thought they have healthy blood counts and full of energy. Anyone who knows a dating sites for people with lipodystrophy? Read more »

Lipodystrophy and/or Neuropathy?

Posted by Anonymous, 2 Replies
Is it possible to experience lipodystrophy and neuropathy within 2-3 months of HIV exposure, or are these conditions generally symptomatic of long-term HIV status? I have noticed significant swelling under my arm/ beside my right breast. I'm not... Read more »